Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 359, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 4, 2016, 2:43 PM CDT for Jones County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 2:43 PM CDT (19:43 UTC)
- Expired
- Aug 4, 2016, 3:19 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:45 PM CDT | HAIL 0.75 | 4 Se Laurel, MS | DIME SIZED HAIL REPORTED IN GLADE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS54 KJAN 041943
SVRJAN
MSC067-042030-
/O.NEW.KJAN.SV.W.0359.160804T1943Z-160804T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JONES COUNTY IN SOUTHEASTERN MISSISSIPPI...
* UNTIL 330 PM CDT
* AT 243 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAUREL...
MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TUCKERS CROSSING AROUND 300 PM CDT.
ELLISVILLE AROUND 320 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3178 8917 3176 8901 3150 8900 3156 8929
TIME...MOT...LOC 1943Z 004DEG 7KT 3166 8913
HAIL...1.00IN
WIND...60MPH
$$
101 follow-up statement
905
WWUS54 KJAN 042019
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT THU AUG 4 2016
MSC067-042029-
/O.CAN.KJAN.SV.W.0359.000000T0000Z-160804T2030Z/
JONES MS-
319 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JONES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3178 8917 3176 8901 3150 8900 3156 8929
TIME...MOT...LOC 2018Z 004DEG 7KT 3159 8914
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:44 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 4, 10:44 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1044 AM CDT THU AUG 4 2016
.UPDATE...Little update was needed to the morning forecast as another
hot and humid day was shaping up. Under full insolation this morning,
temperatures were running a degree or two warmer than expected and
will have no problem achieving the forecasted hot afternoon highs.
This will lead to excessive heat over the Delta region and high heat
indices elsewhere where the Heat Advisory will remain in effect.
Water vapor imagery/RAP analysis had a shortwave near the Tennessee
valley that was helping to spawn some storms and an outflow boundary
into northeast Mississippi. Isolated to scattered coverage of
afternoon and evening storms will be possible over east Mississippi
but much of the area will see little rain. Local wet microburst
checklist showed less potential today than yesterday but a strong
wind gust or two cannot be ruled out. /22/
&&
.AVIATION...VFR conditions will prevail through the period. VCTS
will only be seen at the eastern TAF sites of GTR/MEI and HBG this
afternoon and early evening. Where any TSRA can impact a TAF sites,
a brief lowering of flight categories to IFR can be expected./26/
&&
.PREV DISCUSSION... /issued 355 AM CDT THU AUG 4 2016/
SHORT TERM...Today through Friday night...The mid level high center
will remain locked in place over TX during this period resulting in
light northerly flow over the forecast area. A weak shortwave moving
through this flow looks to just skim the far eastern sections of the
area this afternoon providing that area the best, albeit low, chance
of any convection. For the most part though, convection will be
isolated today and Friday as broad scale subsidence beneath the
persistent ridge has finally dried the column to PWs less than 2
inches over the northwest half. Over the southeast, deeper moisture
remains in place and will support at least scattered coverage today
and Friday.
Despite the deep layered decrease in moisture, dewpoints will remain
in the mid 70s at the surface. This combined with expected afternoon
surface temperatures in the mid to upper 90s will result in heat
indices from 105 to 110 over most of the area. However, heat indices
over the ArkLaMiss Delta region will peak between 110 and 115 which
has warranted the issuance of an excessive heat warning for these
areas. The heat advisory will remain in effect elsewhere. The heat
will continue for Friday and future advisories/warnings will likely
be needed./26/
LONG TERM...Saturday through Wednesday night...One more very hot
day is on tap for Saturday as upper ridging continues to prevail
across the area. Temperatures in the mid/upper 90s combined with a
very humid airmass will likely lead to another round of Heat
advisory and possibly excessive heat warnings across the area. By
Sunday both the GFS/ECMWF suggest a weak frontal boundary dropping
down into the area along with PWATS climbing to 2.3-2.5 inches
across most of the area. Due to these factors, expect increased
thunderstorm activity across the area and slightly cooler high temps
in the low/mid 90s. Due to the very humid air over the area on
Sunday, heat indices will continue to climb above 105 for much of
the area once again.
Diurnal showers and thunderstorm looks to be the theme each day
Monday through Wednesday, with upper ridging continuing. Will likely
continue with the hot temperatures, with heat indices climbing to
around 105 each afternoon./15/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 98 76 97 76 / 23 23 30 22
Meridian 99 75 98 76 / 36 33 28 18
Vicksburg 98 76 97 76 / 20 17 26 19
Hattiesburg 96 76 95 76 / 39 34 43 24
Natchez 95 76 95 76 / 23 24 35 20
Greenville 98 76 97 76 / 20 13 19 15
Greenwood 98 75 97 75 / 22 12 22 16
&&
.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT this evening for MSZ026>033-036>039-
042>046-048>066-072>074.
Excessive Heat Warning until 7 PM CDT this evening for MSZ018-
019-025-034-035-040-041-047.
LA...Excessive Heat Warning until 7 PM CDT this evening for
LAZ007>009-015-016-023>026.
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ074-
075.
&&
22/26/15Hazardous weather outlook, Aug 4, 2:34 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 234 PM CDT THU AUG 4 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040- 041-047-051945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN- 234 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY EXCESSIVE HEAT THREAT...SIGNIFICANT TIMING...THIS AFTERNOON AND AGAIN FRIDAY THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES AT OR ABOVE 110 DEGREES AT TIMES THROUGH THE AFTERNOON HOURS AS WELL AS AGAIN ON LATE FRIDAY MORNING AND AFTERNOON. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY SIGNIFICANT HEAT WILL CONTINUE WITH HEAT INDICES EXPECTED TO PEAK ABOVE 110 ON SATURDAY AND POSSIBLY INTO SUNDAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. MSZ026>033-036>039-042>046-048>066-072>074-051945- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 234 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY EXCESSIVE HEAT THREAT...ELEVATED TIMING...THIS AFTERNOON AND AGAIN FRIDAY THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 105 AND 110 DEGREES AT TIMES THROUGH THE AFTERNOON HOURS AS WELL AS AGAIN ON LATE FRIDAY MORNING AND AFTERNOON. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY ELEVATED HEAT STRESS WILL REMAIN A CONCERN WITH HEAT INDICES EXPECTED TO PEAK BETWEEN 105 AND 110 DEGREES ON SATURDAY...WITH THE HEAT CONTINUING ON SUNDAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107 DEGREES. SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES. ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR TEMPERATURES GREATER THAN 103 DEGREES. LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR TEMPERATURES 100 TO 103 DEGREES. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 4, 12:34 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CDT THU AUG 4 2016
MSZ058-041800-
CLARKE MS-
1234 PM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARKE COUNTY UNTIL 100
PM CDT...
AT 1233 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER MIDDLETON...OR 8 MILES NORTHEAST OF QUITMAN...MOVING SOUTHWEST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
STONEWALL AROUND 1250 PM CDT.
QUITMAN AROUND 100 PM CDT.
LAT...LON 3196 8863 3212 8885 3223 8871 3223 8862
3215 8850
TIME...MOT...LOC 1733Z 036DEG 20KT 3215 8864
17Special weather statement, Aug 4, 1:43 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT THU AUG 4 2016
MSZ058-041915-
CLARKE MS-
143 PM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARKE COUNTY UNTIL
215 PM CDT...
AT 143 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GOODWATER...OR 14 MILES SOUTHWEST OF QUITMAN...MOVING SOUTHWEST
AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CLARKE
COUNTY.
LAT...LON 3184 8875 3183 8887 3183 8891 3195 8891
3199 8887 3186 8873
TIME...MOT...LOC 1843Z 045DEG 8KT 3188 8887
17Special weather statement, Aug 4, 2:11 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT THU AUG 4 2016
MSZ057-066-042000-
JASPER MS-JONES MS-
211 PM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES AND
SOUTHEASTERN JASPER COUNTIES UNTIL 300 PM CDT...
AT 211 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER HEIDELBERG...OR 15 MILES NORTHEAST OF LAUREL...MOVING SOUTH AT 5
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SANDERSVILLE AROUND 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3182 8894 3175 8894 3177 8908 3206 8908
3206 8891 3183 8891
TIME...MOT...LOC 1911Z 359DEG 6KT 3187 8900
10Special weather statement, Aug 4, 2:38 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT THU AUG 4 2016
MSZ066-042015-
JONES MS-
238 PM CDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 315
PM CDT...
AT 237 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER TUCKERS CROSSING...OR NEAR LAUREL...MOVING SOUTH AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ELLISVILLE AROUND 300 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RHODES AND PINEVIEW.
LAT...LON 3160 8929 3178 8918 3175 8894 3143 8894
3143 8912
TIME...MOT...LOC 1937Z 004DEG 7KT 3164 8913
10The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:27 AM CDT | Excessive Heat Warning | JAN | Bolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 2 more | 42 hr |
| Aug 4, 12:34 PM CDT | Special Weather Statement | JAN | Clarke | 26 min |
| Aug 4, 1:43 PM CDT | Special Weather Statement | JAN | Clarke | 32 min |
| Aug 4, 2:11 PM CDT | Special Weather Statement | JAN | Jasper | 49 min |
| Aug 4, 2:38 PM CDT | Special Weather Statement | JAN | Jones | 37 min |
| Aug 4, 3:24 PM CDT | Special Weather Statement | JAN | Covington | 36 min |
| Aug 4, 3:50 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 25 min |
| Aug 4, 4:08 PM CDT | Special Weather Statement | JAN | Marion | 37 min |
| Aug 4, 4:15 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 30 min |
| Aug 4, 4:22 PM CDT | Special Weather Statement | JAN | Scott | 23 min |
| Aug 4, 5:40 PM CDT | Special Weather Statement | JAN | Rankin | 35 min |
| Aug 4, 5:42 PM CDT | Special Weather Statement | JAN | Smith | 33 min |
| Aug 4, 5:59 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.